CardiologyOnline.net

Cardiology Xagena

Xagena Mappa
Medical Meeting
Onco News
Reumabase.it

Drug-eluting stents may cause allergic reactions


Researchers from Northwestern Memorial Hospital have found that in some patients, the stents can cause allergic reactions that can have serious consequences.

The findings have been published in the Journal of the American College of Cardiology.

" This paper provides evidence for the first time that instances of allergic reactions, presumably to the polymer in the stent, can occur. In some instances, these events have serious consequences- including stent closure and subsequent death," says one of the study's authors, Charles Bennett, at Northwestern University's Feinberg School of Medicine.

Bennett developed and directs the Research on Adverse Drug/Device Events And Reports ( RADAR ) Project, which compiles information from reports submitted to the U.S. Food and Drug Administration's ( FDA ) database as well as reports by drug companies and independent researchers throughout the world. RADAR has previously successfully identified a large number of serious drug reactions associated with 15 commonly used drugs.

For this study, RADAR investigators from 10 centers around the country reviewed 5,783 reports available from April 2003 through December 2004 for hypersensitivity-like reactions associated with drug-eluting stents.
From these reports, researchers identified 17 cases of hypersensitivity reactions that were classified as probably or certainly caused the stent, four of which resulted in death. Symptoms included rash, difficulty breathing, hives, itching and fevers.

They also concluded that the polymer coating on the stent itself is the most probable cause of hypersensitivity in the majority of cases rather than the medications the stent is coated with.

" It is important to keep the findings in perspective," says Charles J. Davidson, an author on the paper and medical director of the Cardiac Catheterization Lab at the Bluhm Cardiovascular Institute of Northwestern Memorial Hospital. " Drug-eluting stents are a life-saving advance used by hundreds of thousands of people that have greatly reduced the risk of restenosis. We are in no way recommending they be used less, but we do think that health professionals should be vigilant in watching for this problem."

Another concern, say the authors, is that in many instances, blame for the allergic symptoms is placed on other medications that treat their heart conditions, such as Plavix ( Clopidogrel ) and anti-platelet agents, and these are discontinued. Premature discontinuation of Plavix can increase the risk of dangerous blood clots.

" Physicians should be cognizant that allergic reactions to the polymers in drug eluting stents can occur and all such events should be reported to the FDA. Six months after the approval of the first drug-eluting stent, the FDA issued a letter to physicians identifying 50 hypersensitivity cases associated with drug-eluting coronary artery stents, but retracted an assertion of causality a month later. That retraction may have been premature," says Bennett.

Source: Northwestern Memorial Hospital, 2005


XagenaMedicine_2005



Indietro